Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 332, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2003, 5:54 PM EDT for Scott County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 10, 2003, 6:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, VA
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 102154
SVRMRX
VAC169-102230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT SUN AUG 10 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NATURAL TUNNEL STATE PARK...OR 9 MILES
NORTHWEST OF GATE CITY...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT BLACKMORE AROUND 615 PM EDT
BARK CAMP LAKE AROUND 630 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3661 8297 3659 8267 3661 8235 3692 8238
3682 8277
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 3:00 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN AUG 10 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 10 2003 TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON MONDAY. MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 67 86 67 86 / 30 40 40 30 TYS 66 84 66 84 / 40 40 40 30 TRI 63 81 63 82 / 50 40 40 30 OQT 66 84 66 84 / 40 40 40 30 .MRX... NC...NONE. TN...NONE. VA...NONE. HW/DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1130 AM EDT SUN AUG 10 2003 FOG TOOK A WHILE TO BURN OFF THIS MORNING...BUT IS FINALLY GONE. UPDATING TO REMOVE MORNING FOG WORDING. NO OTHER CHANGES PLANNED. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 355 AM EDT SUN AUG 10 2003 UPPER TROUGH ACROSS THE REGION STILL AFFECTING OUR WEATHER THROUGH THE FIRST HALF OF THE WEEK...WITH A FEW IMPULSES ROTATING THROUGH... MORE SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED. WILL SEE HIGHEST CHANCES IN THE NORTH TODAY THROUGH TUESDAY. STILL SOME ISOLATED HEAVY RAIN WITH THE STRONGER THUNDERSTORMS...BUT WONT ISSUE AN FFA WITH ONLY LIMITED COVERAGE EXPECTED. MORE PATCHY DENSE FOG THIS MORNING WITH THE RECENT PRECIP. DRIER WEATHER SLOWLY WORKING IN TOWARDS THE MIDDLE OF THE WEEK. CHA 86 66 86 67 / 30 30 20 20 TYS 84 65 84 66 / 40 40 30 30 TRI 81 63 81 64 / 50 50 40 40 OQT 84 65 84 66 / 40 40 30 30 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 845 PM EDT SAT AUG 9 2003 SHOWERS AND STORMS LINGERING ON A BIT LONGER THAN LAST NIGHT. WATCHING ACTIVITY MOVE SE OUT OF KY...WILL NEED TO MONITOR AND DECIDE ON WHAT TO DO FOR AN UPDATE AROUND 930 PM EDT. WILL EITHER KEEP POPS GOING OR REMOVE...BASED ON TRENDS AT THAT TIME. WEAK SHORT WAVE APPARENTLY MOVING TOWARD CWA AS SEEN ON WATER VAPOR...SO EXPECT PRECIPITATION TO CONTINUE SEVERAL MORE HOURS. SP
Hazardous weather outlook, Aug 10, 5:10 AM EDT, 12 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005- 006-008-102100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...ESPECIALY OVER THE HIGHER ELEVATIONS. DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING. ALSO...ISOLATED STRONG STORMS ARE POSSIBLE WHICH MAY PRODUCE GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, Aug 10, 5:07 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 5SW MARYVILLE TN WIND DAMAGE
08/10/03 BLOUNT SEVERAL TREES DOWN ALONG
CLOVER HILL RIDGE RD AND
MORGANTON RD SOUTHWEST OF
MARYVILLE. REPORTED BY
BLOUNT SHERIFFS OFFICE.Local storm report, Aug 10, 5:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM LOUISVILLE TN 0.75 IN HAIL
08/10/03 BLOUNT DIME SIZE HAIL REPORTED
ALONG WRIGHTS FERRY RD
AND MENTRO RD NEAR
LOUISVILLE. REPORTED BY
SPOTTER.Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.